Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 28, 2022, 9:11 PM MDT for 4 counties in Utah. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2022, 9:11 PM MDT (03:11 UTC)
- Expired
- Apr 29, 2022, 1:55 AM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
354 WWUS75 KSLC 290311 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 911 PM MDT Thu Apr 28 2022 UTZ101-291200- /O.NEW.KSLC.WI.Y.0023.220429T0311Z-220429T1200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 911 PM MDT Thu Apr 28 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts of up to 55 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until 6 AM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Patchy blowing dust may locally reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
571 WWUS75 KSLC 290422 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1022 PM MDT Thu Apr 28 2022 UTZ106-291200- /O.EXA.KSLC.WI.Y.0023.000000T0000Z-220429T1200Z/ Utah Valley- Including the cities of Lehi, Provo, and Payson 1022 PM MDT Thu Apr 28 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts to 55 mph. * WHERE...Utah Valley. * WHEN...Until 6 AM MDT Friday. The strongest winds are expected through 1 AM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ101-291200- /O.CON.KSLC.WI.Y.0023.000000T0000Z-220429T1200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 1022 PM MDT Thu Apr 28 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts of up to 55 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until 6 AM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Patchy blowing dust may locally reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
604 WWUS75 KSLC 290755 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 155 AM MDT Fri Apr 29 2022 UTZ101-106-290900- /O.CAN.KSLC.WI.Y.0023.000000T0000Z-220429T1200Z/ Great Salt Lake Desert and Mountains-Utah Valley- Including the cities of Wendover, Dugway, Park Valley, Lehi, Provo, and Payson 155 AM MDT Fri Apr 29 2022 ...WIND ADVISORY IS CANCELLED... Though some gusts in excess of 30 mph are possible through the early morning, winds are diminishing. Thus, the advisory has been cancelled. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 28, 4:04 PM MDT, 5 hours 7 minutes earlier.
Area forecast discussion, Apr 28, 4:04 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 404 PM MDT Thu Apr 28 2022 .SYNOPSIS...A progressive short wave trough will track across northern Utah through Friday morning, bringing noticeably cooler temperatures along with some valley rain and mountain snow for northern Utah. High pressure will return late Friday into Saturday. A series of storm systems will impact Utah and southwest Wyoming late in the weekend into early next week. && .SHORT TERM (Through 12z Saturday)...Afternoon satellite and H5 analysis depict a progressive short wave rapidly encroaching northern Utah from the northwest. Downstream of this and within the warm sector a deep southwesterly remains in place across the bulk of the forecast area allowing for moderately gusty southerly winds and unseasonably warm temperatures. Said, a shallow surface trough in advance of the short wave has sagged south along the Wasatch Front and has stalled just south of KSLC. This boundary and will largely remain in place until later this evening when the upper support catches up. CAMs indicate a net increase of convective potential across namely far northern Utah into early this evening as marginal instability and strong shear exist within a weakly diffluent environment, but depiction remains largely isolated for several more hours. Isolated shallow updrafts have been noted off the northwestern terrain, but strength of shear has been overwhelming further development of any cells as typical in this scenario. Said, coverage of showers and isolated storms is expected to increase mid to late evening as forcing increases from passage of the H7 front along the Wasatch Front, this within the 02-06z window. Have upped PoPs to high chance from largely SLC north as such. An H5 cold core of -28C will accompany the trough passage later tonight into Friday morning promoting steepening lapse rates and relatively stout cold advection within NW flow across the north. A bit moisture starved, additional precip is expected to trend more orographic in nature in time, but favored areas in the Wasatch/Uintas look to pull out 1-5" prior to tapering Friday afternoon as the trough transitions downstream of the area. Sensibly the sharp temperature drop from passage of this trough will most likely stand out more than the precip this round. After pushing some 15+ degrees above average as of late, a rapid fall back to more seasonal norms will occur over the next 12-24hrs. .LONG TERM (After 12Z(6AM) Saturday)...Ridging is expected to be over our forecast area for the beginning of this period, prior to a trough moving into the area on Sunday. This trough will mainly affect northern and central Utah. After Sunday, ensemble guidance supports slight ridging before another trough moves into the area. After Tuesday's trough moves through the area, ensembles are picking up an an area of ridging moving into the area. For Saturday expect average to above average temperatures ahead of the first wave. There will be increased cloud cover over the area due to moisture advection ahead of the trough. Guidance continues to show support for a trough moving over the area and then weakening as it moves over inter-mountain West. The actual strength of this wave is still in question. A stronger solution will bring more precipitation south, while a weaker one would stick the precipitation mainly to central and northern Utah. If a solution occurs that is similar to a ECMWF run plays out, QPF values will be higher and farther south. While a solution from the Canadian or GFS would bring lower precipitation values. For the moment, QPF values are between .1-.4 inches for most of central and northern Utah valleys, with higher amounts to the north. This storm also has the chance to bring light snow to some of the mountains above 7500 feet. In addition to snow and rain from this system, there is a potential for thunderstorms to develop Sunday afternoon, primarily north of I- 70. Will continue to monitor this development as the weekend gets closer. After this system moves out, another ridge develops. This will warm up our temperatures and allow us to be dry on Monday. As Monday late- evening/night roles around, another trough will move into the area. Ensembles are picking up that this system is not as strong as the Sunday/Monday one. Models are still struggling with the overall amplitude of this trough and the exact position of where the low will be. Depending on where this storm treks will determine the amount of precipitation across the area. Once this storm leaves the area ensembles are struggling to pinpoint if the trough will stick around longer or if ridging will take over. && .AVIATION...KSLC...Northwest winds will persist behind a shallow cold front as southwest winds remain strong just off the surface, leading to a prolonged period of wind shear at the terminal. Should thunderstorms develop over the Salt Lake valley, there is a chance these storms could mix southerly winds down to the surface leading to a period of south flow at the terminal. By 03Z the upper level boundary will come through and winds will be uniformly out of the northwest. No reductions to IFR CIGs or VSBY are expected, and the chance of thunderstorms impacting the terminal remains at or below 25% through the evening. A switch to southerly drainage flow overnight is not expected. .REST OF UTAH AND SOUTHWEST WYOMING...Expect isolated showers and thunderstorms to move through northern and central Utah this evening as a surface boundary and lagging upper level front progress through the forecast area. Gusty and erratic winds can be expected in the vicinity of thunderstorms. These storms may become stronger and more organized as they push into southwest Wyoming, producing strong straightline winds from the west. Largely VFR conditions can be expected outside of localized VSBY reductions under storms producing locally heavy rainfall. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Merrill/Cecava/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.